High Wind, Central Highlands
- When
- November 24, 9:30 PM MST to 10:35 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
Clines Corners reported a peak wind gust up to 59 mph.
Strong northwest flow aloft over New Mexico enhanced winds around the Clines Corners area on the 24th. Peak wind gusts up to 59 mph were reported at Clines Corners during the late evening hours.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Strong northwest flow aloft over New Mexico enhanced winds around the Clines Corners area on the 24th. Peak wind gusts up to 59 mph were reported at Clines Corners during the late evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 24, 6:24 PM MST, 3 hours 6 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 624 PM MST Sat Nov 24 2018 .UPDATE... Quick update to 1st period winds for portions of northeast New Mexico as the backdoor segment of the cold front is barreling down from Colorado 3-4 hours ahead of forecast. Will begin the Wind Advisory for Union County at 02Z instead of 06Z. Otherwise, forecast on track. 11 && .PREV DISCUSSION...434 PM MST Sat Nov 24 2018... .AVIATION... 00Z TAF CYCLE VFR conditions prevail and are forecast to persist, but with strengthening winds overnight both ahead of and behind a cold frontal passage. Flow will be northwest and gusty behind the front and will result in a wind shift at KFMN around 01Z then work southeast to KAEG and KABQ between 03-04Z. A few snow showers across the northern mountains this evening may result in some short-lived mountain obscurations. Stronger northerly winds will likely persist across eastern New Mexico through the morning hours Sunday. 11 && .PREV DISCUSSION...313 PM MST Sat Nov 24 2018... .SYNOPSIS... Strong winds will be the main weather story tonight through Sunday morning, primarily for the eastern half of the state. A cold front will drop south through the state tonight, resulting in high temperatures 5 to 15 degrees colder Sunday. A slow warming trend will get underway Monday and continue through Thursday. A weather pattern change remains on track at the end of the work week with a strong and cold Pacific storm system expected to move east through the Southwest U.S. && .DISCUSSION... Vigorous upper-level closed low over southeast WY will result in strong west to northwest winds this afternoon and overnight, primarily for the central mountain chain eastward. This feature will also send a cold front south through NM overnight, resulting in high temperatures Sunday around 5 to 15 degrees colder than today's highs. The backdoor portion of the front will surge southward through eastern NM and result in strong north winds for locations along the TX line late tonight into Sunday morning. Winds will gradually subside all areas Sunday afternoon. A very weak short-wave trough will slide southeast through the state Monday, keeping temperatures below seasonal averages and resulting in scattered mid and high clouds along with west to northwest breezes for the central mountain chain and adjacent highlands. Dry northwest flow aloft is forecast for Tuesday as a ridge of high pressure translates eastward over the Great Basin and Northern Rockies. High temperatures warm to near seasonal averages Tuesday and above average for Wednesday and Thursday. Models agree that things get more active toward the end of the work week but disagree on the amplitude of the initial incoming Pacific trough. ECMWF has been the more consistent run to run model and is deeper/colder with the incoming upper-level trough. The 12Z ECMWF is not as meridional with the polar jet Friday morning over NM as past runs have been and is therefore drier. Expect a multitude of minor changes in the model forecasts during the next couple of days before settling on a solution. One thing they all agree upon is colder for Friday and over the weekend with 500mb heights falling into the mid/upper 540 decameters. 33 && .FIRE WEATHER... An upper level trough crossing the central Rockies will steer the polar jet stream over northern NM for the remainder of today and tonight. Strong winds that develop late this afternoon will linger into the evening before weakening. An exception will be on the northeast plains where winds will strengthen tonight into Sunday morning as a strong back door cold front plunges southward into NM. Gusts on the higher peaks of the Sangre de Cristos will probably break 60 mph for a time this evening, but probably won't reach more than 50 mph at lower elevations of the northeast highlands and central highlands. Late tonight into Sunday morning, gusts up to 55 mph will be possible on the plains of Union County. There will also be scattered to isolated snow showers in the northern mountains tonight with around 1 inch of snow accumulation on the peaks near the CO border. Aside from breezy to windy conditions on the far eastern plains, there will be plenty of sun on Sunday with high temperatures around 3 to 12 degrees below normal. Dry weather is then expected during the first half of the work week with warming temperatures. Highs should peak a few to 12 degrees above normal on Wednesday afternoon. A storm system will cross from the west during the latter half of the week, but models vary on it's depth and how quickly it will cross. Showers may develop across northwest areas as early as Thursday when temperatures will also begin to cool. Precipitation is forecast to become more widespread on Friday and Friday night as a Pacific cold front crosses with westerly upslope flow and falling temperatures. Poor ventilation is expected across central and western areas Sunday, then it will spread to portions of the east as well on Monday through Thursday. Rates should improve areawide at the end of the week as the crossing storm system strengthens wind speeds. 44 && .ABQ WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 5 AM MST Sunday for the following zones... NMZ513>515-523-526>529-533-539. Wind Advisory until 8 AM MST Sunday for the following zones... NMZ530. && 33
Hazardous Weather Outlook National Weather Service Albuquerque NM 307 AM MST Sat Nov 24 2018 NMZ501>540-251100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 307 AM MST Sat Nov 24 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Another bout of strong winds can be expected this afternoon and tonight across the northern mountains and to the lee of the central mountain chain. Gusts up to 55 mph if not a little stronger will be possible. Strong northerly winds will also develop across the northeast and parts of the east-central plains late this evening as a cold front pushes southward. Additionally, light snowfall accumulations are anticipated for the northern mountains but widespread travel impacts are not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. However, weather can change very rapidly. Always use the latest forecasts, watches and warning for planning purposes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 41
1 high wind. Local standard time, as filed.
Clines Corners reported a peak wind gust up to 59 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, November 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786600.